Wyoming, 2012

Damaging Wind in Wyoming, July 20, 2012

July 20, 2012 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced wind gusts to near 60 mph just north of Douglas in Converse County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced wind gusts to near 60 mph just north of Douglas in Converse County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 20, 5:05 PM MST, 3 minutes earlier.

Area forecast discussion, Jul 20, 5:05 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
605 PM MDT FRI JUL 20 2012

.AVIATION...00Z TAFS. VFR PREVAILING. THROUGH 03Z...ISOLATED
SHOWERS AND THUNDERSTORMS NORTH OF A LINE FROM CHEYENNE TO ALLIANCE
...PRODUCING TURBULENCE. AFTER 18Z...ISOLATED SHOWERS AND
THUNDERSTORMS DEVELOPING AGAIN PRODUCING TURBULENCE.  RUBIN

&&

.PREV DISCUSSION... /ISSUED 155 PM MDT FRI JUL 20 2012/

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
VERY ISOLATED CONVECTION CURRENT INDICATED ON 88D OVER THE CWA...
LESS THAN AT THIS TIME YESTERDAY. WATER VAPOR LOOPS SHOW A DRIER
PUSH OF AIR SPREADING ACROSS THE CWA IN THE WAKE OF AN UPPER
IMPULSE NOW MOVING NORTHEAST OVER MONTANA. WILL MAINTAIN LOW POPS
INTO EARLY THIS EVENING OVER WESTERN AND NORTHERN PORTIONS OF THE
CWA WHERE THE BETTER MOISTURE WILL RESIDE FOR A WHILE STILL.

LITTLE CHANGE SEEN IN THE OVERALL WEATHER PATTERN SATURDAY THROUGH
SUNDAY AS UPPER HIGH REMAINS ANCHORED OVER THE CENTRAL PLAINS WITH
THE CWA ON THE NW SIDE. MODEST MONSOONAL MOISTURE WILL CONTINUE TO
RIDE AROUND THIS UPPER HIGH AND ACROSS THE CWA THUS WIDELY SCTD
MAINLY LATE DAY CONVECTION SHOULD CONTINUE...LEAST LIKELY OVER FAR
SOUTHEASTERN SECTIONS CLOSER TO THE UPPER HIGH AND WARMER MID
LEVEL TEMPS. ACTIVITY OVER NORTHERN PARTS OF THE CWA MAY BE AIDED
BY A WEAK SFC BOUNDARY THAT SHOULD SAG INTO EAST CENTRAL WY AND
THE NORTHERN PANHANDLE. VERY LITTLE EFFECT FROM THIS BOUNDARY
OTHERWISE AS TEMPERATURES WILL REMAIN VERY WARM TO HOT.

LONG TERM...MONDAY THROUGH FRIDAY...
STAGNANT WEATHER PATTERN WILL CONTINUE THROUGH NEXT WEEK. MODELS
SHOW THE PERSISTENT UPPER LEVEL HIGH OVER THE CENTRAL ROCKIES AND
HIGH PLAINS TEMPORARILY BUILDING WESTWARD OVER THE FOUR CORNERS
REGION ON WEDNESDAY. THE HIGH WILL THEN PUSH EASTWARD ONCE AGAIN
OVER THE SAME AREA AS THIS WEEKEND AND BUILD NORTHWARD. EXPECT
VERY WARM OR HOT TEMPERATURES TO CONTINUE WITH HIGHS IN THE 90S TO
105 DEGREES OVER THE HIGH PLAINS...WARMEST OVER THE LOWER
ELEVATIONS OF WESTERN NEBRASKA...AND HIGHS IN THE 80S TO NEAR 90
WEST OF THE LARAMIE RANGE. WITH SUBTROPICAL MOISTURE REMAINING IN
PLACE MONDAY AND TUESDAY...EXPECT A CONTINUATION OF SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON/EVENING ACROSS MOST OF THE FORECAST
AREA. KEPT POP BETWEEN 20 TO 50 PERCENT...HIGHEST IN THE MOUNTAINS
AND ADJACENT VALLEYS. AS THE MID TO UPPER LEVEL FLOW VEERS INTO
THE WEST ON WEDNESDAY...SOME DRIER AIR WILL PUSH INTO SOUTHEAST
WYOMING AS THE A WEAK COOL FRONT MOVES SOUTHWARD OVER THE AREA.
THIS WILL LIKELY LIMIT CONVECTION DURING THE DAY AS SURFACE WINDS
SHIFT INTO THE NORTHEAST. HOWEVER...SHOWERS AND TSTORMS WILL
LIKELY RETURN TO THE AREA ON THURSDAY AND FRIDAY AS THE UPPER
LEVEL HIGH SHIFTS EAST OVER THE CENTRAL ROCKIES. A SURFACE COOL
FRONT WILL STALL NEAR THE LARAMIE RANGE...RESULTING IN A HIGHER
CHANCE OF SHOWERS AND THUNDERSTORMS...POSSIBLY INTO THE LATE
EVENING HOURS. TEMPERATURES ARE EXPECTED TO LOWER SLIGHTLY...BUT
STILL REMAIN NEAR OR 5 TO 10 DEGREES ABOVE NORMAL.

AVIATION...18Z TAF ISSUANCE...
VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT WITH RELATIVELY LIGHT
WINDS...ALTHOUGH SOUTHWEST WINDS MAY BECOME GUSTY THIS AFTERNOON
AROUND KRWL AND KSNY. ISOLATED SHOWERS AND THUNDERSTORMS WILL
DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON...WITH A FEW
STORMS MOVING NORTHEAST ACROSS THE PLAINS. A FEW STORMS WILL
PERSIST THROUGH LATE THIS EVENING ACROSS THE HIGH PLAINS AS A COLD
FRONT MOVES SOUTH ACROSS THE PLAINS AFTER 00Z. GUSTY WINDS UP TO
40KTS AND LOCALIZED TURBULENCE ARE EXPECTED FROM THESE STORMS
WHICH SHOULD DISSIPATE BY 05Z.

FIRE WEATHER...
VERY WARM CONDITIONS WILL CONTINUE OVER THE DISTRICTS INTO EARLY
NEXT WEEK WITH MINIMUM RELATIVE HUMIDITIES LOWERING TO AROUND 15%
MOST DAYS. WINDS WILL REMAIN GENERALLY LIGHT HOWEVER WHICH WILL
REDUCE FIRE CONCERNS. SOME WIDELY SCATTERED MAINLY LATE DAY
SHOWERS AND TSTMS WILL OCCUR MAINLY OVER WESTERN AND NORTHERN
DISTRICTS BUT ACTIVITY SHOULD FOR THE MOST PART HAVE ENOUGH RAIN
TO LOWER DRY LIGHTNING THREAT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...HEAT ADVISORY UNTIL 9 PM FRIDAY FOR NEZ002.

&&

SHORT TERM/FIRE WEATHER...RE
LONG TERM/AVIATION...TJT
Hazardous weather outlook, Jul 20, 9:35 AM MST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1035 AM MDT FRI JUL 20 2012

WYZ101>119-211115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1035 AM MDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
SOUTHEAST WYOMING MOUNTAINS...WITH AN ISOLATED COVERAGE EXPECTED
ACROSS THE EASTERN PLAINS. OCCASIONAL LIGHTNING AND GUSTY WINDS WILL
ACCOMPANY THESE THUNDERSTORMS.  THE STORMS WILL DISSIPATE DURING
THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY NEXT WEEK AS
MONSOONAL MOISTURE CONTINUES TO MOVE ACROSS THE AREA. A FEW OF THESE
THUNDERSTORMS MAY CONTAIN HEAVY RAIN ESPECIALLY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-211115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1035 AM MDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

VERY HOT TEMPERATURES WILL OCCUR ACROSS THE ENTIRE PANHANDLE
TODAY...WITH HIGHS EXPECTED TO BE BETWEEN 100 AND 110 DEGREES.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHERN HALF OF THE
PANHANDLE LATE THIS AFTERNOON INTO EARLY THIS EVENING. GUSTY WINDS
AND OCCASIONAL LIGHTNING WILL OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY NEXT WEEK AS
MONSOONAL MOISTURE WILL CONTINUE TO MOVE INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 20, 2:49 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
349 PM MDT FRI JUL 20 2012

WYZ105-106-110-115-202245-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-LARAMIE VALLEY
WY-NORTH SNOWY RANGE FOOTHILLS WY-SHIRLEY BASIN WY-
349 PM MDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 445
PM MDT...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF ROCK RIVER...OR 26 MILES
NORTHWEST OF LARAMIE...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
ROCK RIVER AROUND 420 PM MDT.
CROSSING HIGHWAY 30 AROUND 400 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4188 10605 4173 10551 4151 10586 4154 10607
TIME...MOT...LOC 2148Z 202DEG 12KT 4159 10591

RUBIN
Special weather statement, Jul 20, 3:08 PM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT FRI JUL 20 2012

NEZ002-003-095-096-WYZ101>103-105>108-110-112>116-210300-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...CHADRON...ALLIANCE...HARRISON...AGATE...
DOUGLAS...GLENROCK...LUSK...MEDICINE BOW...BORDEAUX...GLENDO...
WHEATLAND...CHUGWATER...GUERNSEY...TORRINGTON...ARLINGTON...
ELK MOUNTAIN...SARATOGA...ENCAMPMENT...RIVERSIDE...CENTENNIAL...
ALBANY...WOODS LANDING...LARAMIE...VEDAUWOO...BUFORD...
PUMPKIN VINE
408 PM MDT FRI JUL 20 2012

...GUSTY WINDS FROM THUNDERSTORMS THROUGH EARLY EVENING...

ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST
AT 25 MPH THROUGH 9 PM. SOME OF THE SHOWERS AND THUNDERSTORMS
WILL PRODUCE WIND GUSTS UP TO 55 MPH. RAINFALL AMOUNTS FROM THE
STORMS WILL BE LESS THAN ONE TENTH OF AN INCH IN MOST CASES...WITH
ISOLATED RAINFALL AMOUNTS UP TO ONE HALF OF AN INCH.

RUBIN

The radar

The Cheyenne radar (KCYS), 189 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Converse

When
July 20, 5:08 PM MST
Where
Converse County, 3.28 mi N of Douglas
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.797, -105.381

The ASOS wind sensor at the Converse County Airport measured a peak gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387871.